South Dakota, 2011

Flash Flooding and Damaging Winds in South Dakota, June 24 to 25, 2011

June 24 to 25, 2011 · NWS UNR · 11 events in 5 counties and zones

A line of severe thunderstorms moved across northwestern South Dakota, producing wind gusts to 70 mph from Harding and Butte Counties, southeastward into central South Dakota. A stock dam failed due to heavy rain and caused flash flooding in northeastern Jackson and southeastern Haakon Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms moved across northwestern South Dakota, producing wind gusts to 70 mph from Harding and Butte Counties, southeastward into central South Dakota. A stock dam failed due to heavy rain and caused flash flooding in northeastern Jackson and southeastern Haakon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 1:00 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 24, 1:00 PM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT FRI JUN 24 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES BOUNDARY STRETCHING
FROM CENTRAL SOUTH DAKOTA TOWARDS SOUTHWEST SOUTH DAKOTA. UPPER
LEVEL ANALYSIS PLACES LOW ALONG THE BRITISH COLUMBIA/ALBERTA BORDER.
SHORT WAVE ROTATING AROUND THE LOW NOW PUSHING TOWARDS EASTERN
WYOMING. TCU ALREADY STARTING TO BUILD OVER THE BLKHLS.

FOR TODAY/TONIGHT...EXPECT THUNDERSTORMS TO DEVELOP OVER THE WRN CWA
THIS AFTERNOON BEFORE STARTING TO SHIFT EAST BY LATE AFTERNOON INTO
THE EVENING. AT THIS TIME APPEARS WILL BE AT LEAST TWO FLUSHES OF
STORMS...FIRST ROUND COMING OFF THE BLKHLS AND SECOND ROUND WITH THE
WAVE PUSHING TOWARDS EASTERN WYOMING. PLENTY OF INSTABILITY OVER THE
CWA AS NOTED ON 18Z KUDX SOUNDING ALONG WITH 12Z NAM (1.5-3 KJ/KG)
WITH DIMINISHING CAP AND AMPLE SHEAR TO SUPPORT ROTATING UPDRAFTS.
LARGE HAIL AND DAMAGING WIND GUSTS CONTINUE TO BE MAIN
CONCERN...THOUGH THERE MAY BE A BRIEF TORNADIC THREAT LATE THIS
AFT/EARLY THIS EVE WHEN STORMS INTERACT WITH AFOREMENTIONED SFC
BOUNDARY.

ON SATURDAY...UPPER LOW SLOWLY MEANDERS OVER ALBERTA THROUGH THE
DAY...PUSHING INTO SASKATCHEWAN IN THE EVENING. SIMILAR SCENARIO AS
TODAY EXPECTED OVER OUR AREA WITH WAVE ROTATING AROUND THE LOW
PUSHING THROUGH. SHEAR STARTS OUT MODEST...THOUGH INCREASES THROUGH
LATE AFT/EARLY EVE. WITH MODERATE INSTABILITY EXPECT SOME STORMS MAY
HAVE SEVERE POTENTIAL.

FOR SUNDAY...UPPER LOW OVER SASKATCHEWAN STARTS TO OPEN UP WITH TROF
STRETCHING BACK INTO MONTANA/IDAHO. NEXT ROUND OF WAVES SLIDING
AHEAD OF TROF START TO PUSH INTO OUR AREA. COLD FRONT STARTS TO
SLIDE INTO THE FAR NWRN CWA BY EARLY AFT. AHEAD OF THE FRONT...MOIST
SOUTHERLY FLOW INCREASES BRINGING STRONG INSTABILITY. 0-6KM BULK
SHEAR STRENGTHENS THROUGH THE DAY WITH NAM ADVERTISING VALUES IN THE
45-55KT RANGE. EXPECTING ANOTHER ROUND OF SEVERE STORMS WITH THIS
SCENARIO...PARTICULARLY OVER SWRN/S CNTRL SD.

EXTENDED...UPPER LEVEL TROF WILL CROSS THE NORTHERN PLAINS
MONDAY...WITH BANDS OF PRECIP EXITING THE FORECAST AREA AND SLIGHTLY
BELOW AVERAGE TEMPERATURES. AN UPPER RIDGE WILL BUILD OVER THE
NORTHERN PLAINS TUESDAY AND WEDNESDAY KEEPING DRY WEATHER OVER THE
AREA THROUGH MIDWEEK. DRY SOUTHWESTERLY FLOW WILL BRING TEMPS WELL
ABOVE AVERAGE. NEXT UPPER TROF MOVES TOWARD THE PLAINS
THURSDAY...AND ALONG WITH A COLD FRONT CROSSING THE AREA...WILL
PRODUCE ANOTHER ROUND OF THUNDERSTORMS.

&&

.AVIATION...STORMS WILL DEVELOP ACROSS THE AREA INTO THE EVENING.
SOME STORMS MAY BE SEVERE. VFR CONDITIONS ARE GENERALLY
EXPECTED...BUT MVFR/IFR CONDITIONS ARE LIKELY AROUND STRONGER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 24, 12:10 PM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
110 PM MDT FRI JUN 24 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
110 PM MDT (210 PM CDT) FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON INTO
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT.
THERE IS ALSO A MINIMAL THREAT FOR TORNADOES ACROSS FAR
SOUTHWESTERN SOUTH DAKOTA...IN THE VICINITY OF A WEAK FRONTAL
BOUNDARY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE AND BRING DAILY CHANCES
FOR THUNDERSTORMS THROUGH EARLY NEXT WEEK. THE BEST CHANCES FOR
THUNDERSTORMS LOOK TO BE THIS WEEKEND. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA ON SATURDAY AND
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS FROM SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 24, 4:32 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND GST     1 NE ECHETA             44.46N 105.84W
06/24/2011  M49 MPH          CAMPBELL           WY   MESONET

            ECHETA RAWS OBSERVATION. TIME ESTIMATED BASED ON RADAR.

&&

BUNKERS
Local storm report, Jun 24, 4:52 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             8 W DOWNTOWN SPEARFISH  44.50N 104.02W
06/24/2011  E1.25 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jun 24, 4:54 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             11 NE SUNDANCE          44.52N 104.22W
06/24/2011  E2.00 INCH       CROOK              WY   PUBLIC

&&

MERICKSO
Local storm report, Jun 24, 5:06 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     27 WNW CASTLE ROCK      45.12N 103.94W
06/24/2011  M48 MPH          BUTTE              SD   MESONET

            INDIAN BUTTE RAWS.

&&

BUNKERS
Local storm report, Jun 24, 5:09 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             9 SW DOWNTOWN SPEARFISH 44.40N 103.96W
06/24/2011  M3.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

0600 PM     HAIL             8 W DOWNTOWN SPEARFISH  44.50N 104.02W
06/24/2011  M1.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

MERICKSO
Special weather statement, Jun 24, 5:18 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
618 PM MDT FRI JUN 24 2011

SDZ001-002-012-013-250100-
BUTTE SD-HARDING SD-NORTHERN MEADE CO PLAINS SD-PERKINS SD-
618 PM MDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE...CENTRAL AND
NORTHERN BUTTE...SOUTHEASTERN HARDING AND SOUTHWESTERN PERKINS
COUNTIES UNTIL 700 PM MDT...

AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES EAST OF
REDIG TO NEWELL...AND MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOOVER...
  ZEONA...
  MUD BUTTE...
  FAIRPOINT...
  MAURINE...
  OPAL...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUNKERS

The radar

The Rapid City radar (KUDX), 82 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Butte

When
June 24, 5:24 PM MST to 5:35 PM MST
Where
Butte County, Newell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.720, -103.430

Thunderstorm Wind, Harding

When
June 24, 5:26 PM MST
Where
Harding County, (2wx)buffalo
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Meade

When
June 24, 6:00 PM MST
Where
Meade County, 2 mi SW of Mud Butte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.980, -102.909

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
June 24, 6:10 PM MST
Where
Meade County, 8 mi SSW of Union Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.463, -102.732

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Meade

When
June 24, 6:45 PM MST
Where
Meade County, 2.54 mi ESE of Elm Springs
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.309, -102.471

Wind gusts reached 60 mph east of Elm Springs.

Thunderstorm Wind, Haakon

When
June 24, 7:35 PM MST
Where
Haakon County, 10 mi WNW of Philip
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.085, -101.856

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Jackson

When
June 24, 7:55 PM MST
Where
Jackson County, 10 mi N of Kadoka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.975, -101.520

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Jackson

When
June 24, 8:05 PM MST
Where
Jackson County, 2 mi NE of Kadoka
Measured
61 kt (70 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.850, -101.492

A road sign blown down on Interstate 90 near mile marker 152 northeast of Kadoka.

Thunderstorm Wind, Jackson

When
June 24, 8:10 PM MST to 8:40 PM MST
Where
Jackson County, 9.51 mi ENE of Belvidere
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
43.898, -101.104

Flash Flood, Jackson

When
June 24, 9:45 PM MST to June 25, 4:00 AM MST
Where
Jackson County, 12.08 mi NNW of Belvidere to 15.14 mi NW of Belvidere
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.995, -101.350

Heavy rain flooded a 600 foot section of SD Highway 63 north of Interstate 90, washed out several rural roads, and caused a stock dam to fail. Significant flooding occurred along Ash and Brave Bull Creeks in northeastern Jackson County.

Flash Flood, Haakon

When
June 24, 11:00 PM MST to June 25, 4:00 AM MST
Where
Haakon County, 9.93 mi W of Midland to 3.97 mi WSW of Midland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.070, -101.350

Significant flooding occurred along Ash and Brave Bull Creeks south of Midland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309359, 309363, 309365, 309368, 309371, 309372, 309375, 309378, 309380, 328255, 328261.